The first approach is to withdraw the suspected drug, accepting that several drugs may need to be stopped at the same time. This is not always easy as sometimes a drug is necessary and there is no alternative available. At other times the patient may be taking many drugs and it is difficult to know which one to stop. The decision to stop or continue a drug depends upon the nature of the drug, the necessity of using the drug for treatment, the availability of chemically unrelated alternatives, the severity of the reaction, its potential reversibility, and the probability that the drug is actu-ally causing the reaction.
Assessment depends upon clinical detective work (Table 22.2). Judgements must be based on probabil-ities and common sense. Every effort must be made to correlate the onset of the rash with prescription records. Often, but not always, the latest drug to be introduced is the most likely culprit. Prick tests and invitro tests for allergy are still too unreliable to be ofvalue. Re-administration, as a diagnostic test, is usually unwise except when no suitable alternative drug exists.
Non-specific therapy depends upon the type of erup-tion. In urticaria, antihistamines are helpful. In some reactions, topical or systemic corticosteroids can be used, and applications of calamine lotion may be soothing.
Anaphylactic reactions require special treatment (Fig. 22.4) to ensure that the airway is not compromised (e.g. oxygen, assisted respiration or even emergency tracheostomy). One or more injections of adrenaline (epinephrine) (1 : 1000) 0.3–0.5 mL should be given subcutaneously or intramuscularly in adults before the slow (over 1 min) intravenous injection of chlor-phenamine maleate (10–20 mg diluted in syringe
with 5–10 mL of blood). Although the action of intra-venous hydrocortisone (100 mg) is delayed for several hours it should be given to prevent further deteriora-tion in severely affected patients. Patients should be observed for 6 h after their condition is stable, as late deterioration may occur. If an anaphylactic reaction is anticipated, patients should be taught how to self-inject adrenaline, and may be given a salbutamol inhaler to use at the first sign of the reaction.
To re-emphasize, the most important treatment is to stop the responsible drug. Desensitization, seldom advisable or practical, may rarely be carried out when therapy with the incriminated drug is essential and when there is no suitable alternative (e.g. with some anticonvulsants, antituberculous and antileprotic drugs). An expert, usually a physician with consider-able experience of the drug concerned, should super-vise desensitization.
Copyright © 2018-2020 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.